Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Hastings, NE

August 6, 2021Dawson County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 6, 2021, 11:14 PM CDT for Dawson County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 11:14 PM CDT (04:14 UTC)
Expired
Aug 6, 2021, 11:45 PM CDT
In force
31 min
Issued by
NWS Hastings, NE
Hail
0.25 in
Wind
55

County Dawson County, NE

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3229 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS83 KGID 070414
SPSGID

Special Weather Statement
National Weather Service Hastings NE
1114 PM CDT Fri Aug 6 2021
 
NEZ060-070445-
Dawson NE-
1114 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Dawson
County through 1145 PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cozad, or 15 miles northwest of Lexington, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Eddyville and Sumner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4105 9997 4105 9943 4079 9943 4089 9999
TIME...MOT...LOC 0414Z 274DEG 29KT 4098 9989 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

Wesely

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:59 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 6, 6:59 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
659 PM CDT Fri Aug 6 2021

.DISCUSSION...(This evening through Friday)
Issued at 403 PM CDT Fri Aug 6 2021

Had a few sprinkles creep into far western portions of the area
first thing this morning, but that activity diminished fairly
quickly. Things have been dry since then, breezy for some, with
temps similar to yesterday. Upper air and satellite data show
shortwave ridging making its way through the region, set up
between troughing extending from the Great Lakes down toward the
Gulf Coast area and an area of low pressure moving through ID.
Had some mid- upper level clouds move through earlier in the
day...little/no clouds currently in place, though the hazy sky
continues due to wildfire smoke. At the surface, the CWA sits to
the east of a trough axis associated with low pressure over the
panhandle of NE/eastern CO. The southerly winds took a little
longer to pick up in speed, but starting to see more gusts of
20-25 MPH, especially across the western half of the CWA. Many
spots look to have similar highs to yesterday, 3PM obs are in the
upper 80s to mid 90s.

Tonight through Saturday...

Thunderstorms have already developed along the higher terrain to
our west, driven by peak heating and a disturbance moving
through the area. Have dry conditions continuing to the early
evening hours, with PoPs increasing mid-evening in far western
portions of the CWA. Through the late evening-overnight hours,
main concern will be with just how far east that activity gets/how
well it holds together. Lift isn't the greatest, but LLJ/WAA
should help sustain some at least scattered precip. Models keep
modest elevated instability around through the overnight hours,
but no surprise deeper layer shear is not great. Can't rule out
some strong storms, and with forecast soundings continuing to show
plenty of dry air below any storms that do develop...gusty winds
would be the main concern.

Confidence in just how Saturday pans out is not high, it's not a
clear cut situation. Models vary with how much activity lingers
through the day, some have none, others keep isolated/scattered
stuff around all day. Very possible the area of forecast PoPs is
too generous through the daytime hours, but it takes a while for
the LLJ/WAA to wane/veer through the first half of the day, then
you're getting into aftn heating/approaching upper disturbance in
the afternoon...so have pretty widespread PoPs all day. Models are
in decent agreement with the timing of the main upper level
disturbance moving into western portions of the CWA around/just
after 00Z, but the exact placement of sfc features is uncertain.
Models differ on where the main sfc 'cool' front is (far west? in
central areas?) and certainly can't rule out some lingering
boundaries left over from any storms tonight/tomorrow AM. Those
would likely be more over central/eastern areas, but could provide
a focus for other storm development during peak-heating (the
better upper forcing would still be off to the west). Storm
chances linger through the overnight hours, even at 12Z Sunday the
main upper trough has only moved over to eastern portions of the
CWA. Even though this only in the next 24-36 hrs, still plenty of
details that need ironing out.

There's a pretty wide range in modeled instability available
tomorrow aftn-night, but agreement is better showing more
favorable deeper layer shear than compared to today. Not a
notable improvement, but some. The entire area is included in at
least the SPC Day 2 Marginal Risk, the far north is included in
the Slight Risk area. Hail/wind would be the primary hazards,
though some hefty rainfall rates would be possible as well.

Next week...

Little change in the forecast being dry way more often across the
CWA than not. Upper level shortwave ridging builds into the area
for Sunday and Monday, behind the departing Saturday system and
the next, which will be working its way through the Rockies.
Saturday's system doesn't really change the airmass in place
across the region, so hot conditions remain forecast, especially
Monday. Highs for Sunday remain in the low-mid 90s, with mid-90s
to either side of 100 for Monday. How high Heat Index values get
will be dependent on dewpoints, forecast dewpoints are fairly
similar as the past few days, worse in central/eastern areas. Heat
index values peak Monday afternoon in the upper 90s to around
105...so concern for a potential headline remains.

Tuesday and on...

The next upper level disturbance moves out onto the Plains and
brings the next storm chances Tuesday-ish. State it that way due
to timing differences in the models...some bring activity
already Monday evening, others a solid 24hrs later...so obviously
confidence is not high. Made no changes to NBM, which keep PoPs
Tuesday aftn- Wed. Forecast dries out again for late-week, with
models showing the potential for northwesterly flow to build back
in thanks to western CONUS ridge amplification.

Forecast highs show plenty of 90s still around for Tuesday, more 80s
building for Wed-Fri.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 649 PM CDT Fri Aug 6 2021

Main issue tonight will be LLWS potential. Looks a bit more likely
for KGRI than KEAR, and there seems to be two maxima occurring,
the stronger one centered near 05-07Z and the second at 11-12Z.
This would be considered a bit more marginal in nature and am not
really sure if we will achieve technical LLWS for as much as
indicated in the forecast. In other words, the forecast errs more
on the pessimistic side. Also an area of concern will be the
thunderstorm potential mainly for the overnight, and severe
parameters would indicate that these would be non-severe. Although
storms would be more likely east of the terminals by Saturday
afternoon, there is a non-zero chance of a marginally severe storm
or two in the vicinity.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Heinlein
Hazardous weather outlook, Aug 6, 4:27 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
427 PM CDT Fri Aug 6 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
427 PM CDT Fri Aug 6 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Anytime after roughly 10 PM, isolated to perhaps scattered
thunderstorm activity could start developing into the outlook
area from the west, with any given location in the area having at
least a slight chance of a storm at some point overnight. Although
severe storms are not anticipated, a rogue stronger storm with
gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday into Saturday night, thunderstorms remain possible
across the entire outlook area, especially during the afternoon
and evening. Most of the area is currently under a Marginal Risk
for severe storms, with a Slight Risk for some counties north of
Interstate 80. Should any severe storms occur, they would be most
favored between 4 PM and midnight, with the main hazards being
hail up to around ping pong ball size, and wind gusts to around 60
MPH.

Beyond Saturday night, there are additional, off-and-on chances
for thunderstorms between Tuesday afternoon and Wednesday
afternoon.

Turning to heat concerns, Monday appears to be the overall-worst
day, as the majority of the outlook area is expected to reach
afternoon and early evening heat indices of at least 100 to 105
degrees. Although Tuesday does not look quite as hot, heat
indices could still top out around 100 degrees mainly in north
central Kansas, and within Nebraska counties near Highway 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 6, 11:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
1114 PM CDT Fri Aug 6 2021

NEZ060-070445-
Dawson NE-
1114 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Dawson
County through 1145 PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cozad, or 15 miles northwest of Lexington, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Eddyville and Sumner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9997 4105 9943 4079 9943 4089 9999
TIME...MOT...LOC 0414Z 274DEG 29KT 4098 9989

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:43 AM CDTSpecial Weather StatementGIDHarlan32 min
Aug 7, 6:04 PM CDTSpecial Weather StatementGIDPolk26 min
Aug 7, 6:38 PM CDTSevere Thunderstorm WarningGIDPolk37 min
Aug 7, 6:52 PM CDTSpecial Weather StatementGIDPolk23 min
Aug 7, 6:53 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster52 min
Aug 7, 6:36 PM CDTSevere Thunderstorm WarningGIDJewell, Smith24 min
Aug 7, 6:44 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks31 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.